ISSN : 2146-3123
E-ISSN : 2146-3131

Reversible Posterior Leukoencephalopathy Syndrome Due to Carboplatin and Paclitaxel Therapy
Melek Kandemir 1, Belgin Küçükkaya 2, Muzaffer Savaş Tepe 3, Zehra Betül Yalçıner 4, Nedret Taflan Salepçi 5
1Department of Neurology, Bayındır Hospital İçerenköy, İstanbul, Turkey
2Department of Internal Medicine, Bayındır Hospital İçerenköy, İstanbul, Turkey
3Department of Radiology, Bayındır Hospital İçerenköy, İstanbul, Turkey
4Department of Neurology, Bayındır Hospital İçerenköy, İstanbul, Turkey
5Department of Oncology, Italian Hospital, İstanbul, Turkey
DOI : 10.5152/balkanmedj.2015.15487
Pages : 421-425

Abstract

Background: Reversible posterior leukoencephalopathy syndrome (RPLS) is a clinicoradiologic syndrome characterized by headache, decreased alertness, seizures, visual abnormalities, and white matter changes indicative of cerebral edema. Although the pathogenesis remains poorly understood, several etiological causes have been described. RPLS is a common complication of chemotherapeutics because of its toxic effect on the central nervous system. This syndrome is frequently associated with seizures but rarely seen with status epilepticus and periodic lateralized epileptiform discharges (PLEDs).

Case Report: We present a case with metastatic lung cancer that developed RPLS after carboplatin and paclitaxel therapy. Our case was admitted to the hospital with status epilepticus and her electroencephalography showed PLEDs.

Conclusion: It is important to closely monitor blood pressure and electrolyte levels in patients who take chemotherapeutic agents, especially when there is no previous history of hypertension. It should be kept in mind that RPLS is a causative factor of status epilepticus and PLEDs.

Keywords : Carboplatin, drug therapy, paclitaxel, posterior leukoencephalopathy syndrome, status epilepticus
Viewed : 1030
Downloaded : 488